Wyoming, 2018High Wind in Wyoming, December 21, 2018
December 21, 2018 · NWS RIW · 5 events in 5 counties and zones
A fast moving system brought high winds to portions of central Wyoming. Some of the strongest winds included 81 mph west of Clark, 75 mph at Camp Creek and 61 mph along Wyoming Boulevard south of Casper.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving system brought high winds to portions of central Wyoming. Some of the strongest winds included 81 mph west of Clark, 75 mph at Camp Creek and 61 mph along Wyoming Boulevard south of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 20, 10:02 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 20, 10:02 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1002 PM MST Thu Dec 20 2018
.SHORT TERM...Tonight through Sunday
Once again, the two concerns for the next few days are the same. I
am sounding like a broken record. Oh wait, it is almost 2019, maybe
a should say scratched CD or even corrupted MP3 file. Anyway, with
the contrast in conditions, we will divide the discussion into West
and East of the Divide.
West of the Divide...The main concern here is snow. A fast moving
wave and cold front will approach the area and bring snow to the
area before daybreak. The atmosphere is unstable so there could be
some decent snowfall rates for a few hours. However, this system is
fast moving and this should limit snowfall amounts. In addition,
most of the models have backed off QPF amounts just a bit. The NAM
is the highest, but the orographic effects tend to be overdone. The
model snow ratios also looked a bit too high. The previous shift
issued a special weather statement and we will stick with that.
There could be local advisory level amounts in the higher elevations
of the Tetons and southwestern Yellowstone Park. However, this
would only effect areas that would benefit from the fresh powder and
the latter would only effect deer, elk and bears this time of year,
oh my. There will be some gusty winds so there could be some blowing
and drifting snow at times as well. The steadier snow should end by
noon with only light snow showers lingering through the rest of the
day and into the evening.
A fast moving wave with some left front quadrant dynamics will then
pass across southern Wyoming Friday night, mainly after midnight.
All models are in agreement with timing, mainly from around 10 pm
Friday and then out of the area by around 9 am. There are the some
disagreements on how far north the best moisture gets though, and
this is critical for effects, mainly on Interstate 80. For now, we
have kept the higher POPs just south of I-80. but this could change.
QPF is probably overdone, but a quick few inches of snow are
certainly possible in southern Sweetwater County.
Mainly dry conditions then move in for most of Saturday and Saturday
night. Another wave then moves in for Sunday with another shot of
snow. Like the others, this one is fairly fast moving and this
should limit snowfall amounts somewhat.
East of the Divide...The main concern here shifts to the thing that
has an adverse effect on toupees and empty trash cans. With the
shortwave passage, we will see the usual wind prone areas get rather
windy once again. This includes Wyoming Boulevard south of Casper,
the areas near Dubois and in the Lee of the Absarokas and the Cody
Foothills, especially near everyone's favorite crossroad Clark. The
things in favor include 700 millibar winds increasing to 50 to 55
knots. However, factors again include less of a pressure gradient
across the state than on Tuesday and Wednesday. In addition, as the
previous shift noted, the jet is not nearly as strong as the
previous system. So again, we will stick with the special weather
statement rather than a warning. There could be a high wind gust in
the RAWS in the Green Mountains and possibly near Clark, but any
impacts would be fairly minimal.
Winds should decrease late Friday into Friday night as the pressure
gradient lessens a bit. At this point, the period from Friday night
through most of Sunday looks fairly dry and quiet. Winds will likely
begin to increase again Sunday though as the next fast moving
shortwave swings through the state from the west. As for snowfall,
any snow would likely be restricted to the mountains and even here
amounts would be fairly minimal.
.LONG TERM...
Overview...A couple of Pacific disturbances in westerly flow will
bring chances of light snow to the west and southwest Sunday night
and Monday along with breezy to windy conditions, mainly across the
southern wind corridor. A stronger Pacific system will spread
chances of snow across the area Christmas Day into Tuesday night.
Colder conditions with chances of snow will follow on Wednesday.
Discussion...A progressive WNW flow persists over the area Sunday
and Monday with several weak, fast-moving shortwaves in the flow.
GFS and ECMWF show enough spread to have low confidence in specific
timing of these ripples, so we only made minor adjustments to the
blended model guidance, namely to increase chances of snow across
the southwest including the I-80 corridor that will be in the path
of these systems.
The next in this series of Pacific storm systems is forecast to dig
down the west coast Monday night, carving out a deep trough across
the Interior West on Christmas Day. GFS has slowed a bit from the
previous run and now matches closer with the Canadian model, showing
a low entering Northeast UT/North CO Tuesday night into Wednesday.
Accordingly, southerly difluent flow sets up across the area late
Christmas Day spreading chances of snow showers northward across the
area. Any snow accumulations look light at this stage with the brunt
of this system's energy remaining to our south. ECMWF may be too far
north with lee cyclogenesis across eastern Colorado Wednesday
morning, but we should see surface winds turn north-northeast across
central and eastern Wyoming with some favored upslope areas (Casper,
Lander, Thermopolis) standing the best chance of some light snow
accumulations and travel impacts Wednesday-Wednesday night. Chances
of snow will decrease west to east on Thursday with slight chances
of snow showers lingering across Johnson and Natrona counties. Most
highs will be in the 20s across the lower elevations Wednesday and
Thursday, so colder but only around 5-10F below seasonal normals.
&&
.AVIATION...For the 06Z TAFS through 06Z Saturday
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
VFR conditions will prevail through the forecast period. Areas of
gusty wind will occur as a fast moving cold front sweeps across the
region late Friday morning and early afternoon. KCPR will keep a
gusty wind overnight through 00Z Saturday. All other areas will see
light wind speeds by 01Z Saturday.
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
A fast moving weather system will spread snow across western WY from
12Z until 19Z, then lingering mountain snow showers until 00Z
Saturday. Expect some mountain obscuration. MVFR to IFR conditions
will occur at KJAC airport from 12Z to 21Z Friday, then conditions
will improve to VFR after 21Z. KBPI and KPNA airports will see a
quick period of snow with MVFR conditions Friday morning. Please see
individual terminal sites for more details. VFR conditions will
occur after 22Z through the remainder of the period.
&&
.FIRE WEATHER...
A fast moving weather system will move across the state late tonight
into Friday. A period of snow will be likely in the western
mountains. Areas East of the Divide will remain largely dry. Strong
winds will be likely in the wind prone areas, including from the Red
Desert through Casper, in the Lee of the Absarokas and in portions
of the Wind River Basin. Mixing and smoke dispersal will range from
poor in the deeper portions of the basins to fair to good in the
breezy to windy locations.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Hattings
LONG TERM...Hulme/Meunier
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 20, 2:24 AM MST, 22 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
224 AM MST Thu Dec 20 2018
WYZ001>020-022>030-211000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
224 AM MST Thu Dec 20 2018
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Friday night...Snow likely for the western mountains
and the far west valleys. A chance for high winds to return to
Cody Foothills and the Wind Corridor.
Saturday and Sunday...Chances of snow showers across the west and
south. Light accumulations are expected.
Christmas Day and Wednesday...Snow showers are expected to spread
across the area from the south and west by Christmas evening.
Colder with chances of snow showers across mainly the south and
central on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Dec 20, 8:14 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
814 PM MST Thu Dec 20 2018
WYZ001-012-013-023-024-211100-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Star Valley-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, Alta,
Jackson, Afton, Alpine, Star Valley Ranch, Thayne,
and Fossil Butte National Monument
814 PM MST Thu Dec 20 2018
...Snow returning late tonight through early Friday afternoon...
* WHAT...Snow. 3 to 6 inches of snow in the far western mountains
with locally higher amounts in the Tetons. 1 to 3 inches in the
valleys. Areas of southwest winds 20 to 30 mph with blowing and
drifting snow.
* WHERE...Teton and Gros Ventre Range, Yellowstone National Park,
Salt and Wyoming Ranges, Jackson and Star Valleys.
* WHEN...Late tonight through early Friday afternoon.
* ADDITIONAL DETAILS...Travel could be difficult. Areas of blowing
and drifting snow could significantly reduce visibility and
create slick, icy roads. The hazardous conditions will likely
impact the morning commute, especially over Teton and Togwotee
Passes.
WYZ002-003-015-016-211100-
Absaroka Mountains-Cody Foothills-Wind River Mountains East-
Upper Wind River Basin-
Including the cities of Pahaska, Cody, Meeteetse, and Dubois
814 PM MST Thu Dec 20 2018
...Strong Wind to occur later tonight through Friday afternoon...
* WHAT...West to northwest wind of 30 to 40 mph with gusts to 50
mph. Stronger wind gusts to near 60 mph are possible in the
mountains and in the vicinity of Clark.
* WHERE...Cody Foothills, Upper Wind River Basin, Wind River
Mountains and South Pass.
* WHEN....Late tonight through Friday afternoon.
* ADDITIONAL DETAILS...Travel could be difficult. Areas of blowing
snow could cause slick roads in the high country.
WYZ019-020-211100-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
814 PM MST Thu Dec 20 2018
...Strong Winds overnight through Friday afternoon...
* WHAT...West to southwest wind of 30 to 40 mph with gusts around
55 mph. Outer Drive on the south side of Casper has seen wind
gusts over 50 mph this evening.
* WHERE...Southeast Fremont and much of Natrona County.
* WHEN....Overnight through Friday afternoon.
* ADDITIONAL DETAILS...These winds may cause loss of vehicle
control or a blow over to high profile vehicles traveling empty
or with a light load. Outer Drive on the south side of Casper
will be impacted by the strong wind.
High Wind, Absaroka Mountains
- When
- December 21, 12:35 AM MST to 1:40 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
The wind sensor along the Chief Joseph Highway recorded a few hurricane force wind gusts. The maximum wind gust recorded was 76 mph.
High Wind, Cody Foothills
- When
- December 21, 1:00 AM MST to 1:30 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Hurricane force wind gusts were recorded west of Clark. The maximum wind gust recorded was 81 mph.
High Wind, Natrona County Lower Elevations
- When
- December 21, 3:30 AM MST to 9:25 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Multiple wind gusts over 58 mph were recorded along Wyoming Boulevard south of Casper. The maximum wind gust recorded was 61 mph.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 21, 8:20 AM MST to 10:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A wind gust of 75 mph was recorded at the Camp Creek RAWS site. At Beaver Rim, a pair of 60 mph gusts were recorded.
High Wind, Northeast Johnson County
- When
- December 21, 9:57 AM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A 59 mph wind gust was recorded at the Buffalo airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, December 21, 20181 death · 1 injured · 1 event
- Flooding and High Wind in Massachusetts, December 21, 2018$47,000 · 72 kt wind · 11 events
- Strong Wind in New York, December 21, 2018$60,000 · 2 events
- Coastal Flood and Strong Wind in Florida, December 21, 2018$20,000 · 3 events
- Hail and Damaging Winds in Maryland, December 21, 20181 in hail · 9 events
- High Wind in Wyoming, December 21, 201874 kt wind · 8 events
- Winter Weather in North Carolina, December 21 to 22, 20188 events
- High Wind in Montana, December 21, 201862 kt wind · 6 events
- Flash Flooding in New York, December 21, 20186 events
- Debris Flows and Heavy Snow in Kentucky, December 21 to 22, 2018$2,000 · 5 events
- Flash Flooding and Flooding in New Jersey, December 21 to 22, 20185 events
- Dense Fog in California, December 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798133, 798134, 798139, 798136, 798135.